Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Lincoln, IL

May 31, 1998Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 1998, 4:26 PM CDT for Lawrence County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 4:26 PM CDT (21:26 UTC)
Expired
May 31, 1998, 5:00 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Lawrence County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3079 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
6.7
Supercell composite
29.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS1 KSPI 312127 RRA
SVRSPI
ILC101-312200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
426 PM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  LAWRENCE COUNTY IN SOUTHEASTERN ILLINOIS


* UNTIL 500 PM CDT

* AT 425 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  NEAR LAWRENCEVILLE...MOVING EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  LAWRENCEVILLE
  ST FRANCISVILLE
  BILLETT



LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:43 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 31, 1:43 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
143 PM CDT SUN MAY 31 1998

18Z SFC ANALYSIS SHOWS CF PUSHING S OUT OF CWA WITH SECONDARY COLD
FRONT OVER NRN IL. STILL A FEW LINGERING RWS/TRWS OVER OUR SERN 8
COUNTIES...SHOULD MOVE OUT BY ZONE TIME.

FOR TONIGHT...SKIES WILL CLEAR WITH WINDS DIMINISHING...CURRENT
FORECAST OF LOWER TO MIDDLE 50S FOR CWA STILL LOOKS GOOD.

ON MONDAY...A PLEASANT DAY IS IN STORE WITH TEMPS IN THE UPPER 70S.

PIA   49/78  00
SPI   51/79  00
DEC   51/78  00
CMI   52/78  00
LWV   54/80  00

BYRD

In the hours before

Special weather statement, May 31, 11:00 AM CDT, 5 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN MAY 31 1998

A COLD FRONT MOVING SOUTHEAST ACROSS THE STATE WILL CONTINUE TO
TRIGGER SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN HALF OF ILLINOIS
THIS AFTERNOON.

SOME OF THESE STORMS COULD BE SEVERE...MAINLY SOUTH OF A DANVILLE TO
BELLVILLE LINE...SO SPOTTER ACTIVATION MAY BE REQUIRED.

BYRD
Special weather statement, May 31, 11:00 AM CDT, 5 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN MAY 31 1998

A COLD FRONT MOVING SOUTHEAST ACROSS THE STATE WILL CONTINUE TO
TRIGGER SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN HALF OF ILLINOIS
THIS AFTERNOON.

SOME OF THESE STORMS COULD BE SEVERE...MAINLY SOUTH OF A DANVILLE TO
BELLVILLE LINE...SO SPOTTER ACTIVATION MAY BE REQUIRED.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:17 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper28 min
May 31, 2:45 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper45 min
May 31, 3:26 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.